Most people think that the outside world is a lot safer than being contained in the hospital – where different kinds of bacteria and virus are living due to varying illnesses suffered by patients. However, recent study has shown that dangerous bacteria called Clostridium difficile is also present outside the hospital. The said bacteria can cause serious infections that can lead to death and other serious conditions.
What is Clostridium Difficile?
This is a deadly diarrheal infection that can pose deathly threats to anyone who is affected. Ileana Arias, principal deputy director at the U.S. Centers for Disease Control and Prevention, stated that the bacteria have caused many Americans to suffer and some even passed away. In fact, it has been linked to more than 14,000 deaths in the United States annually.
According to medical experts, people who are susceptible to the bacteria are those that often take antibiotics and also receive medical care from any health center. Generally, the illnesses caused by Clostridium difficile are treatable and can be prevented from getting serious if proper treatment is just seeked.
Most of the time, the bacteria’s rapid growth in a patient’s system is due to excessive use of antibiotics. People who lead unhealthy lives and diet are at higher risk of acquiring the bacteria.
Based on the report, 50% of the patients who have Clostridium Difficile are under the age 65. But those who usually die are the ones in the older age group. Moreover, the other 50% of the patients were infected due to improper care from hospitals and other health care centers. These cases could have been prevented if only health care workers would follow simple infection control precautions.
For one, doctors can prescribe lesser antibiotics and wash their hands often especially before and after dealing with infected patients. Simple measures like these, when followed, can reduce the infections caused by Clostridium difficile by 20% as proven by hospitals in Illinois, New York and Massachusetts.
Why Does Too Much Antibiotics Trigger the Bacteria?
The study shows that too much antibiotic intake can diminish the body’s ‘good’ bacteria for several months. When the ‘good’ bacteria is absent in the body, this is when Clostridium difficile grow and make patients sick.
Symptoms of infection include diarrhea, fever, nausea and loss of appetite. Diarrhea can often lead to dehydration which can turn into a deadly infection. The medical experts highly recommend that proper treatment and tests should be conducted to a patient taking antibiotics who suffer from diarrhea thereafter.